Tennessee, 2008

Drought in Tennessee, June 1 to 30, 2008

June 1 to 30, 2008 · NWS OHX · 4 events in 4 counties and zones

Even though the area has shrunk, Middle Tennessee summer is generally hot and dry. The drought area may expand again during the summer months.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Even though the area has shrunk, Middle Tennessee summer is generally hot and dry. The drought area may expand again during the summer months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 7:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, May 31, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT SAT MAY 31 2008

.UPDATE...
DESTAB TOUCHED OFF SCT SHOWERS AND THUNDERSTORMS MID TO LATE
AFTERNOON. MORE ACTIVITY IN W OH VLY AT MID EVENING. UPR PATTERN
LOOKS TO CARRY IT EAST AND REMAIN NORTH OF MID TN (EXCEPT SOUTHERN
CELLS...MOVEMENT ESE).

WL LOWER RAIN CHANCE TONIGHT WITH BEST CHANCE NEAR THE KY BORDER.
MORE SCATTERED ACTIVITY EXPECTED SUN...AND WL INTRO A CHANCE SUN
NIGHT WITH DEEPER NORTHWEST FLOW AND POSSIBLE MCS SUN EVENING.
BEYOND THAT LITTLE CHANCE FOR RAINFALL NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SAT MAY 31 2008/

DISCUSSION...

CURRENTLY AN WEST-EAST LINE OF SCATTERED SHOWERS WAS FORMING OVER
THE NORTH CENTRAL COUNTIES OF THE MID STATE. THIS ACTIVITY WAS
FORMING ALONG THE SFC MOISTURE FLUX BOUNDARY THAT EXTENDS FROM
EASTERN KENTUCKY THROUGH NORTH CENTRAL TENNESSEE TO THE TENNESSEE
RIVER IN SOUTHWEST MIDDLE TENNESSEE. EXPECT THIS ACTIVITY TO
CONTINUE TO GROW IN INTENSITY AND AREAL COVERAGE AS WE MOVE INTO
THE PEAK HEATING PERIOD OF THE DAY. TODAY THE MID STATE WAS UNDER
THE INFLUENCE OF A HIGH PRESSURE SYSTEM BRINGING MOSTLY SUNNY TO
PARTLY CLOUDY SKIES AND WESTERLY WINDS 8 TO 15 MPH. TEMPERATURE
RANGE FROM 80 DEGREES IN THE PLATEAU REGION TO UPPER 80S IN THE
CENTRAL COUNTIES.

A COLD FRONT WAS STRETCHED OVER SOUTHERN ILLINOIS TO SOUTHERN OHIO AND
WILL CONTINUE TO MOVE SOUTHWARD. THIS FRONTAL BOUNDARY WILL MOVE
OVER THE NORTHWESTERN COUNTIES OF THE MID STATE AROUND MIDNIGHT.
THE FRONT THEN WILL WEAKEN AND SLOW DOWN ITS SOUTHERLY MOVEMENT
AND AROUND SUNRISE SUNDAY MORNING BE LOCATED ALONG THE TENNESSEE
ALABAMA BORDER. A WEAK MCS OVER SOUTHWEST MISSOURI WILL CONTINUE
TO MOVE EASTWARD AND THE NGM AND NAM MODELS HAVE IT DYING OVER THE
CWA COUNTIES LATE TONIGHT...THE GFS IS MOVING THE CENTER OVER
SOUTHERN KENTUCKY AND WEAKENING SUNDAY MORNING. FOR THE NEXT
SEVERAL PERIOD IN THE GRIDS KEEPING THE HIGHER POPS ALONG THE
FORECASTED LOCATION OF THE FRONTAL BOUNDARY.

THE NEXT BEST CHANCE FOR SCATTERED SUMMER TIME AFTERNOON AND
EVENING CONVECTION WILL BE TUESDAY AND THURSDAY. THOSE DAYS SHORT
WAVES EXTENDING FROM LOW PRESSURE SYSTEMS THAT WILL BE CENTERED
WAY TO OUR NORTH AND NORTHWEST...COUPLE WITH THE AFTERNOON HEATING
COULD BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED ACTIVITY. THROUGH
THE FORECAST PERIOD STAYING MAINLY WITH THE MAV TEMPERATURES WITH
SOME MINOR ADJUSTMENTS IN THE LATER PERIODS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 31, 4:01 AM CST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SAT MAY 31 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE REGION WILL BRING A SLIGHT RISK OF
SEVERE THUNDERSTORMS TO THE AREA LATE TODAY AND TONIGHT. THE MAIN
THREAT IS LARGE HAIL...BUT LOCALLY DAMAGING WIND IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EARLY SUNDAY
AS A COLD FRONT CONTINUES TO PUSH SOUTH.

ADDITIONALLY...THE NORTHWEST COULD SEE ISOLATED SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING AS ANOTHER SYSTEM MOVES JUST TO THE WEST.
LARGE HAIL IS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, May 31, 11:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 AM CDT SUN JUN 1 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
1257 AM CDT SUN JUN 1 2008

...A FEW SEVERE STORMS POSSIBLE IN MID STATE OVERNIGHT...AND
DURING THE DAY SUNDAY...

UPPER FLOW HAS BECOME NORTHWEST ACROSS MIDDLE TENNESSEE. THERE ARE
SEVERAL MID LEVEL DISTURBANCES EMBEDDED WITHIN THIS FLOW. THIS REGIME...
ALONG WITH AN OLD STATIONARY FRONT LYING ACROSS MIDDLE TENNESSEE AT
THE SURFACE...WILL KEEP MIDDLE TENNESSEE UNDER THE GUN IN THE
OVERNIGHT HOURS AND DURING THE DAY SUNDAY FOR SCATTERED SEVERE
THUNDERSTORMS.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Coffee

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coffee forecast zone
Reported by
Other Federal Agency
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Grundy

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Other Federal Agency
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Van Buren

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Other Federal Agency
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Drought, Warren

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Other Federal Agency
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99181, 99182, 99183, 99185.